I trust the collective wisdom here more than my doctor to shed some light. Two days in a row I had staggering afternoon lows, unlike anything I've experienced. EMS left a few hours ago. Thankfully, my husband was home to call EMS because I was unable to speak or move. He tested me. BG 37, which has never left me near comatose before. Ok, here's the strange part. I had taken Apidra 7 hours before the low. None should have been available to cause a plummet. Also use Levemir. If I accidentally took two Apidra shots (sure I didn't), I would have been dead before I hit the floor. I'm careful about rotating injection sites & take small doses, so I don't think it was a scar tissue absorption delay. No exercise to account for a low either.
EMS injected IV dextrose because glucagon would have taken too long. A minute or so later, I was able to talk. BG went to 315 after the dextrose & then dropped to 223 10 minutes later & then to 175 after I ate crackers with peanut butter & is holding at 175. Needless to say, I'm terrified to take a correction to bring it down.
Thanks for your isights!
So glad you're ok! Scarey plus! Phew!
Nothing to add to what everyone else has said, but learning a lot and new ways to think about things. Excellent advice.
Hope that this doesn't happen again.
I've had the same doses for a long time, but clearly time to revamp. Lesson learned is never to get complacent. Still seems odd that I was hit so hard.
Yes, it is a lesson for all of us reading. I have noone watching out for me (and 2 small children under my care), so it reminds me to be very vigilant.
But it really is strange! Particualrly given your usual situation and control.
Did have a fleeting thought that my beleaguered pancreas may be sending out some insulin. Would explain the current strangeness, but I have no way of actually knowing if this is happening.
I end up thinking of my pancreas as having a personality. I imagine he's so happy when he's working hard to kick out the insulin, having no idea it can cause quite a problem when he does!
Me too. Being type 2, I think of him as panting, "will you please inject a little insulin and let me get some rest?!"
Gerri,I had to do a recent revamp of basals..always have to do so in the summertime..: I am more active and schedule changes abound. But I aM so glad you are alright now.
Basal is such a pain! Glad you've got your summer rates set now.
Hi Gerri, I haven't been around much and I just popped in and saw you were having some troubles with a capital T. I'm sorry to hear it. (((hugs)))
One idea: I read somewhere (Jenny's blog???) to inject long-acting insulin into the thighs because this is an area of slower absorption, and to inject short-acting in the abdomen because this is an area of quicker absorption.
Just a thought.
I've missed you! Hope you're doing well & strumming up a storm.
Good thought--thanks. I use my thighs, legs & rear end for basal. I must have read that on Jenny's blog because hers was one of the first I found when diagnosed that I really read thoroughly.
I want to thank everyone for sharing their experiences, insights & info. You all have helped tremendously. As soon as I was coherent, I wrote you all because here's where I learn. Told my husband my Tu friends will have answers & suggestions & will bring smiles (who wouldn't smile at jrtpup's gremlin?). Your kindness & caring have touched me once again.